Alert archive / North Carolina / Beach Hazards Statements in 2024
Beach Hazards Statement 8, NWS Wilmington, NC
NWS Wilmington, NC issued this beach hazards statement at May 8, 2024, 3:35 AM EDT for New Hanover County, Pender County, North Carolina; Georgetown County, Horry County, South Carolina. It took effect at May 8, 2024, 6:00 AM EDT. It was in force for 14 hr.
The area
The counties it named.
The facts
- Issued
- May 8, 2024, 3:35 AM EDT (07:35 UTC)
- In effect from
- May 8, 2024, 6:00 AM EDT
- Expired
- May 8, 2024, 8:00 PM EDT
- In force
- 14 hr
- Issued by
- NWS Wilmington, NC
Counties New Hanover County, NC, Pender County, NC, Georgetown County, SC, Horry County, SC
The radar
The Wilmington radar (KLTX), 7 km from the middle of the area, began a volume at 07:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 7.6 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1366 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 967 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 142 m²/s²
- 0-3 km storm-relative helicity
- 223 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 8.2
The text
As transmitted.
346 WHUS42 KILM 080735 CFWILM Coastal Hazard Message National Weather Service Wilmington NC 335 AM EDT Wed May 8 2024 NCZ106-108-SCZ054-056-082300- /O.NEW.KILM.BH.S.0008.240508T1000Z-240509T0000Z/ Coastal Pender-Coastal New Hanover-Coastal Horry- Coastal Georgetown- 335 AM EDT Wed May 8 2024 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING... * WHAT...Strong south to north longshore current. * WHERE...In North Carolina, Coastal Pender and Coastal New Hanover Counties. In South Carolina, Coastal Horry and Coastal Georgetown Counties. * WHEN...Through this evening. * IMPACTS...Longshore currents can sweep swimmers and surfers into rip currents, piers, jetties, and other hazardous areas. It may sweep swimmers off their feet, making it difficult to return to shore. PRECAUTIONARY/PREPAREDNESS ACTIONS... Caution should be used when in or near the water. Check with lifeguards before entering the ocean for possible hazards you may be swept into. && $$
2 follow-up statements
768
WHUS42 KILM 081818
CFWILM
Coastal Hazard Message
National Weather Service Wilmington NC
218 PM EDT Wed May 8 2024
NCZ107-090000-
/O.NEW.KILM.CF.Y.0044.240509T0200Z-240509T0500Z/
Inland New Hanover-
218 PM EDT Wed May 8 2024
...COASTAL FLOOD ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO
1 AM EDT THURSDAY...
* WHAT...Up to one half foot of inundation above ground level
expected in low-lying areas near shorelines and tidal
waterways.
* WHERE...The lower Cape Fear River including downtown
Wilmington.
* WHEN...From 10 PM this evening to 1 AM EDT Thursday.
* IMPACTS...The lowest portions of USS North Carolina Road and
Battleship Road begin to observe minor coastal flooding. Water
begins to spread out of storm drains onto Water Street just
south of Market Street in downtown Wilmington.
* ADDITIONAL DETAILS...Affected areas listed are based on
average tide conditions. Additional locations may experience
flooding during periods of heavy rainfall, high winds, or
other factors.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If travel is required, allow extra time as some roads may be
closed. Do not drive around barricades or through water of
unknown depth. Take the necessary actions to protect flood-prone
property.
&&
Time of high total tides are approximate to the nearest hour.
Cape Fear River at Wilmington
MLLW Categories - Minor 5.5 ft, Moderate 6.8 ft, Major 10.0 ft
MHHW Categories - Minor 0.8 ft, Moderate 2.1 ft, Major 5.3 ft
Total Total Departure
Day/Time Tide Tide from Norm Waves Flood
ft MLLW ft MHHW ft ft Impact
-------- --------- --------- --------- ------- --------
08/11 PM 5.6 0.9 0.1 N/A Minor
09/11 AM 4.5 -0.2 0.2 N/A None
10/12 AM 5.4 0.7 0.1 N/A None
10/12 PM 4.4 -0.3 0.2 N/A None
11/12 AM 5.2 0.5 0.2 N/A None
&&
$$
NCZ106-108-SCZ054-056-090000-
/O.CON.KILM.BH.S.0008.000000T0000Z-240509T0000Z/
Coastal Pender-Coastal New Hanover-Coastal Horry-
Coastal Georgetown-
218 PM EDT Wed May 8 2024
...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
* WHAT...Strong south to north longshore current.
* WHERE...In North Carolina, Coastal Pender and Coastal New
Hanover Counties. In South Carolina, Coastal Horry and Coastal
Georgetown Counties.
* WHEN...Until 8 PM EDT this evening.
* IMPACTS...Longshore currents can sweep swimmers and surfers
into rip currents, piers, jetties, and other hazardous areas.
It may sweep swimmers off their feet, making it difficult to
return to shore.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Caution should be used when in or near the water. Check with
lifeguards before entering the ocean for possible hazards you may
be swept into.
&&
$$
19274
WHUS42 KILM 082345
CFWILM
Coastal Hazard Message
National Weather Service Wilmington NC
745 PM EDT Wed May 8 2024
NCZ106-108-SCZ054-056-090045-
/O.EXP.KILM.BH.S.0008.000000T0000Z-240509T0000Z/
Coastal Pender-Coastal New Hanover-Coastal Horry-
Coastal Georgetown-
745 PM EDT Wed May 8 2024
...BEACH HAZARDS STATEMENT WILL EXPIRE AT 8 PM EDT THIS EVENING...
$$
NCZ107-090500-
/O.CON.KILM.CF.Y.0044.240509T0200Z-240509T0500Z/
Inland New Hanover-
745 PM EDT Wed May 8 2024
...COASTAL FLOOD ADVISORY REMAINS IN EFFECT UNTIL 1 AM EDT
THURSDAY ALONG THE CAPE FEAR RIVER...
* WHAT...Up to one half foot of inundation above ground level
expected in low-lying areas near shorelines and tidal
waterways.
* WHERE...The lower Cape Fear River including downtown
Wilmington.
* WHEN...Until 1 AM EDT Thursday.
* IMPACTS...The lowest portions of USS North Carolina Road and
Battleship Road may observe minor coastal flooding. Water
begins to spread out of storm drains onto Water Street just
south of Market Street in downtown Wilmington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If travel is required, allow extra time as some roads may be
closed. Do not drive around barricades or through water of
unknown depth. Take the necessary actions to protect flood-prone
property.
&&
Time of high total tides are approximate to the nearest hour.
Cape Fear River at Wilmington
MLLW Categories - Minor 5.5 ft, Moderate 6.8 ft, Major 10.0 ft
MHHW Categories - Minor 0.8 ft, Moderate 2.1 ft, Major 5.3 ft
Total Total Departure
Day/Time Tide Tide from Norm Waves Flood
ft MLLW ft MHHW ft ft Impact
-------- --------- --------- --------- ------- --------
08/11 PM 5.6 0.9 0.1 N/A Minor
09/11 AM 4.5 -0.2 0.2 N/A None
10/12 AM 5.4 0.7 0.1 N/A None
10/12 PM 4.4 -0.3 0.2 N/A None
11/12 AM 5.2 0.5 0.2 N/A None
11/01 PM 4.5 -0.2 0.5 N/A None
&&
$$
NCZ110-090745-
/O.NEW.KILM.RP.S.0007.240509T1000Z-240510T0000Z/
Coastal Brunswick-
745 PM EDT Wed May 8 2024
...HIGH RIP CURRENT RISK IN EFFECT FROM 6 AM EDT THURSDAY THROUGH
THURSDAY EVENING...
* WHAT...Dangerous rip currents expected.
* WHERE...Coastal Brunswick County.
* WHEN...From 6 AM EDT Thursday through Thursday evening.
* IMPACTS...Rip currents can sweep even the best swimmers away
from shore into deeper water.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.
&&
$$
9What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this beach hazards statement went out at May 8, 1:45 AM EDT, 1 hour 50 minutes earlier.
Area forecast discussion, May 8, 1:45 AM EDT, 1 hour 50 minutes before
Area Forecast Discussion National Weather Service Wilmington NC 145 AM EDT Wed May 8 2024 .SYNOPSIS... The area will remain between an inland trough and Atlantic high pressure into Thursday with unseasonably warm and humid conditions expected. Mostly limited showers and storms expected through Wednesday. A cold front moves through late in the work week bringing a better chance of rain and possible strong to severe storms. High pressure will then follow bringing drier and cooler conditions for the weekend into early next week. && .UPDATE... No changes to the forecast with the early evening update. Good storms well off to the northwest seem to be taking more of an eastward direction as they strengthen thus the mostly dry forecast for the overnight hours remains intact. && .NEAR TERM /THROUGH WEDNESDAY/... Tonight: Mainly isolated showers and storms ahead of another upper shortwave along the sea breeze, differential heating boundaries and/or convective outflows are expected to wind down early this evening with a dry night thereafter. Can't completely rule out a strong to severe storm if any updrafts can get strong enough given sufficient DCAPE and hail CAPE. Otherwise, an unseasonably warm night is on tap with mostly just some mid/high clouds and lows around 70 most locales. Although there is not much tidal departure, the high astronomical tides due to the new moon could still produce minor coastal flooding along the lower Cape Fear River and thus we have issued a Coastal Flood Advisory for late this evening into very early Wednesday. Wednesday: Likely the warmest day of the year so far as mid-level ridging builds. We undercut 1000-850 mb thickness scheme temps which would suggest mid 90s given at least some cloud cover. We are currently forecast a tie of the record high in Wilmington (ILM) and a degree shy at Florence. Otherwise, the combination of such temps along with fairly high dewpoints near 70 will heat indices in the mid to upper 90s, although still shy of our 105 degree Heat Advisory criteria. But given it's the first real significant heat of the season and many have not acclimated just yet, folks should still be cautious if they will be outside for any length of time. Otherwise, expect isolated to scattered convection to develop during the afternoon, mainly inland from the SC Pee Dee northeast to the NC Sandhills. Despite marginal deep layer shear, instability looks plenty sufficient to support a few severe storms later in the day. && .SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/... Ridge will be located offshore Wed evening with moving through mainly NC Wed eve. Looks like main convective activity with this shortwave will remain north and west of area, but there is a chc for a shwr or storm late day Wed into Wed night. SC will have less of a chc. After passage of this shortwave, Thurs morning should start out quiet, but cold front will be approaching the Carolinas late Thurs into Fri. The flow aloft remains rather flat Thurs aftn with only minor perturbations in the flow aloft until mid to upper trough digs down from the Great Lakes into Fri. A pretty decent cap Thurs gets eroded on Fri as deep trough approaches. Looks like best chc of stronger storms may be with shortwave Wed night, ahead of front and especially on Fri as mid to upper trough pushes cold front through. Could possibly see some hail on Fri as mid level heights drop with cool pool aloft and increasing mid level lapse rates. Both the GFS and ECMWF show shortwave riding up from the SW around deeper trough, but EC keeps it south of area on Fri while the GFS moves it through the Carolinas. Therefore, timing may be off, but overall, should see potential for a few periods of shwrs and storms Wed night through Fri time period. Airmass will remain warm and humid until front passes on Fri. Temperatures up around 90 on Thurs will be tampered by clouds and convection on Fri with 80s for highs Fri. Temps Wed night and Thurs night will remain in the 70s. && .LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/... Once cold front and upper level trough move off the coast on Fri, plenty of dry and cooler air will move in for the weekend. Pcp water values up to 1.8 inches in moisture pooling ahead of front will drop down to less than a half inch by Sat morning. Dewpoint temps up near 70 in convection Wed night through Fri will drop down to less than 50 on Sat as dry high pressure builds in. High Temps in the 70s on Sat will be back near or above 80 Sun and Mon, which is about normal for this time of year. The air mass will begin to modify slightly as the high moves off the coast, but overall dry westerly flow will remain aloft. A weak backdoor cold front may drop into the area Sun night or Mon, but have not included any chc of pcp for now as models differ with timing. && .AVIATION /06Z WEDNESDAY THROUGH SUNDAY/... VFR expected through the period. The boundary layer to remain mixed early this morning, keeping fog development at bay. Upper ridging to prevail across the FA with flow aloft W to NW. At the sfc, tightened sfc pg will result in WSW winds peaking at 10-15 kt, g20 kt this aftn and evening, especially at the coastal terminals where a sea breeze, remaining somewhat pinned, will back winds to the SSW. The convection that crosses the mountains or forms on the Carolinas trof, should either remain north of the terminals or weaken as they reach and push across the inland terminals. Will only include VCTS for FLO/LBT at this time for this evening. Extended Outlook...Looking at VFR dominating late tonight into early Thu with just isolated convection possible across the inland terminals. Threat of more widespread strong convection with periodic flight restrictions possible later Thu into Fri ahead of a strong CFP. High pressure to prevail late Fri into the weekend with VFR dominating. && .MARINE... Through Wednesday...The local waters will remain between Atlantic high pressure and an inland trough which will keep elevated southwest winds in place. Gusts could reach or even exceed Small Craft Advisory levels (25 kt) at times but confidence/coverage isn't great enough to warrant raising a headline at this time. Seas look to stay about 4 ft or less. Wednesday night through Sunday... Southwesterly flow typical of the warm season will remain in place Wed night through Thurs. The persistence southerly push should drive seas up and by late Thursday we may reach SCA criteria possibly for winds and seas. Seas around 3 to 4 ft will reach up to 4 to 6 ft late Thur into Fri dropping back down to 3 to 4 ft Fri night and down 3 ft or less for the weekend. Winds will veer as cold front nears Thurs night into early Fri with a shift to N-NW later Friday. Winds may reach as high as 25 to 30 kts in gusts Wed night through Fri until front passes. NW to N winds on Sat will back to the W-SW as high pressure migrates across the Southeast, shifting offshore by the end of the weekend. && .ILM WATCHES/WARNINGS/ADVISORIES... NC...Coastal Flood Advisory until 1 AM EDT Wednesday for NCZ107. SC...None. MARINE...None. && SYNOPSIS...ILM UPDATE...SHK NEAR TERM...DCH/RJB SHORT TERM...RGZ LONG TERM...RGZ AVIATION...SHK MARINE...RJB/RGZ
Hazardous weather outlook, May 8, 3:32 AM EDT, 3 minutes before
Hazardous Weather Outlook National Weather Service Wilmington NC 332 AM EDT Wed May 8 2024 AMZ250-252-254-256-090745- Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 332 AM EDT Wed May 8 2024 This Hazardous Weather Outlook is for the adjacent Coastal Waters. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Small Craft Advisory conditions are possible Thursday and Thursday night. Strong to severe thunderstorms are possible late Wednesday through Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ109-SCZ039-055-058-059-090745- Inland Brunswick-Williamsburg-Inland Georgetown-Central Horry- Northern Horry- 332 AM EDT Wed May 8 2024 This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Strong to severe thunderstorms are possible late Wednesday through Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ107-090745- Inland New Hanover- 332 AM EDT Wed May 8 2024 This Hazardous Weather Outlook is for southeast North Carolina. .DAY ONE...Today and tonight. Minor coastal flooding is likely along the Cape Fear River during evening high tide. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Minor coastal flooding is likely along the Cape Fear River during evening high tide Thursday. Strong to severe thunderstorms are possible late Wednesday through Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ110-090745- Coastal Brunswick- 332 AM EDT Wed May 8 2024 ...MODERATE RISK OF RIP CURRENTS IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for southeast North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Moderate Risk of Rip Currents. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Strong to severe thunderstorms are possible late Wednesday through Friday. Elevated rip current potential may continue into Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. SCZ054-090745- Coastal Horry- 332 AM EDT Wed May 8 2024 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING... ...MODERATE RISK OF RIP CURRENTS IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for northeast South Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement for Strong Longshore Current. Moderate Risk of Rip Currents. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Strong to severe thunderstorms are possible late Wednesday through Friday. Elevated rip current potential may continue into Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ087-096-099-105-SCZ017-023-024-032-033-090745- Robeson-Bladen-Columbus-Inland Pender-Marlboro-Darlington-Dillon- Florence-Marion- 332 AM EDT Wed May 8 2024 This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Strong to severe thunderstorms are possible late Wednesday through Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. SCZ056-090745- Coastal Georgetown- 332 AM EDT Wed May 8 2024 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for northeast South Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement for Strong Longshore Current. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Strong to severe thunderstorms are possible late Wednesday through Friday. Elevated rip current potential may continue into Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ106-108-090745- Coastal Pender-Coastal New Hanover- 332 AM EDT Wed May 8 2024 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING... This Hazardous Weather Outlook is for southeast North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement for Strong Longshore Current. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Strong to severe thunderstorms are possible late Wednesday through Friday. Elevated rip current potential may continue into Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 2:18 PM EDT | Coastal Flood Advisory | ILM | New Hanover | 11 hr |
| May 8, 4:55 PM EDT | Special Weather Statement | ILM | Robeson | 35 min |
| May 8, 5:06 PM EDT | Special Weather Statement | ILM | Robeson | 24 min |
| May 8, 5:11 PM EDT | Severe Thunderstorm Warning | ILM | Robeson | 49 min |
| May 8, 5:35 PM EDT | Special Weather Statement | ILM | Bladen | 25 min |
| May 8, 5:53 PM EDT | Severe Thunderstorm Warning | ILM | Bladen, Columbus, Pender | 67 min |
| May 8, 6:00 PM EDT | Severe Thunderstorm Warning | ILM | Robeson | 45 min |
| May 8, 6:31 PM EDT | Special Weather Statement | ILM | Pender | 44 min |
| May 8, 6:40 PM EDT | Severe Thunderstorm Warning | ILM | Robeson | 65 min |
| May 8, 6:44 PM EDT | Severe Thunderstorm Warning | ILM | Robeson | 31 min |
| May 8, 6:47 PM EDT | Areal Flood Advisory | ILM | Robeson | 3 hr |
| May 8, 6:58 PM EDT | Severe Thunderstorm Warning | ILM | Bladen, Brunswick, Columbus, Pender | 32 min |
| May 8, 7:01 PM EDT | Severe Thunderstorm Warning | ILM | Bladen, Columbus, Robeson | 44 min |
| May 8, 7:33 PM EDT | Special Weather Statement | ILM | Bladen, Columbus | 57 min |
| May 8, 7:45 PM EDT | Rip Current Statement | ILM | Brunswick | 24 hr |
| May 8, 5:31 PM EDT | Severe Thunderstorm Warning | ILM | Darlington, Marlboro | 74 min |
Nearby
Beach Hazards Statements in North Carolina, 2024Beach Hazards Statements in South Carolina, 2024Every beach hazards statement in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.